Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

What causes chronic rhinitis and post nasal drip?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2448 Questions
My mother is a fairly healthy 80 year old active woman. Her blood pressure is controlled on Norvasc and Tenormin. She takes Coumadin for Afib that occurred 6 months ago. She has been followed for 4 years via CT Scan for very slow growing lung nodules (two <8mm, one ground glass area). She quit smoking 17 years ago, after a 50 year habit. She uses Advair Diskus twice daily and Lipitor for high cholesterol. Her biggest health issue is recurrent bronchitis. She gets a terrible cough which requires Levaquin and oral steroids. Most recently she had a 2 week bout with bronchitis that included a terrible, constant runny nose. Her nose discharge is clear but constant and did not resolve on the recent medication. She tried Zyertec but no improvement. Her lung doctor said that she has chronic rhinitis but it seems worse lately. Her breathing does not require oxygen but her pulse ox hangs around 92%. My concern is when the nose runs constantly like this it puts her at risk for bronchitis following post nasal drip as her lungs are not good at fighting off infection. Any suggestions would be appreciated.
Posted Fri, 14 Feb 2014 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 2 hours later
Brief Answer: PlainCTPNS,DNE, drug induced bronchitis/rhinorrhea Detailed Answer: Detailed Answer: Hi, Thank you for your query. 1. Get a plain (non-contrast) CT PNS and a Diagnostic Nasal Endoscopy (DNE) done. 2. The rhinorrhea (runny nose) may be a post nasal drip secondary to chronic sinusitis, nasal allergy, non-allergic rhinorrhea, chronic acid reflux, drug induced (such as Lipitor) or as a nasal reflex due to bronchitis. 3. Get her medication reviewed. Her lung lesions need careful follow up. I hope that I have answered your query. If you have any more questions, I will be available to answer them, Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor